Azithromycin Causes a Novel Proarrhythmic Syndrome.
Ontology highlight
ABSTRACT: The widely used macrolide antibiotic azithromycin increases risk of cardiovascular and sudden cardiac death, although the underlying mechanisms are unclear. Case reports, including the one we document here, demonstrate that azithromycin can cause rapid, polymorphic ventricular tachycardia in the absence of QT prolongation, indicating a novel proarrhythmic syndrome. We investigated the electrophysiological effects of azithromycin in vivo and in vitro using mice, cardiomyocytes, and human ion channels heterologously expressed in human embryonic kidney (HEK 293) and Chinese hamster ovary (CHO) cells. In conscious telemetered mice, acute intraperitoneal and oral administration of azithromycin caused effects consistent with multi-ion channel block, with significant sinus slowing and increased P
SUBMITTER: Yang Z
PROVIDER: S-EPMC5396181 | biostudies-literature | 2017 Apr
REPOSITORIES: biostudies-literature
ACCESS DATA